Olmesartan induced enteropathy affecting the entire gastrointestinal tract: a case report
|Journal||Volume 86 - 2023|
|Issue||Fasc.1 - Case reports|
|Author(s)||N. Van Horebeek 1, R. Croes 2, A. Vonck 3, E. Colpaert 4|
VIEW FREE PDF
(1) Department of General internal medicine, AZ Sint-Blasius, Dendermonde, Belgium
(2) Department of Anatomopathology, AZ Sint-Blasius, Dendermonde, Belgium
(3) Department of Nephrology, AZ Sint-Blasius, Dendermonde, Belgium
(4) Department of Gastroenterology, AZ Sint-Blasius, Dendermonde, Belgium
Olmesartan, a well-known and powerful antihypertensive drug, was first described to cause enteropathy in 2012. A possible mechanism may be inhibition of the intestinal immune suppressive effect of transforming growth factor-beta (TGF-β), with a consequential increase of intestinal T-cell inflammation. We present the case of a 60-year-old woman who developed large volume, watery diarrhoea with 8kg weight loss only two weeks after starting olmesartan 20mg daily with a secondary mild acute kidney insufficiency and hypokalaemia. Coeliac serology was negative. Endoscopy revealed no macroscopic lesions. Histology showed increased gastric, duodenal, ileal and colonic intraepithelial lymphocytes with partial duodenal villous atrophy, hence affecting the entire gastrointestinal tract. After cessation of olmesartan, symptoms improved within a week; therefore a diagnosis of olmesartan induced enteropathy was made. Extra immunohistochemical stains to further investigate the underlying pathophysiology were inconclusive.
Keywords: olmesartan, chronic diarrhoea, enteropathy, adverse drug event.
|The authors declare that they have no conflict of interest.|
© Acta Gastro-Enterologica Belgica.